California, 2024Debris Flow in California, July 22, 2024
July 22, 2024 · NWS HNX · 1 event in 1 county or zone
Southeast flow around a high pressure center over southern Nevada brought some upper level tropical moisture to central California. With instability increasing over the Sierra Nevada during the afternoon scattered thunderstorms broke out, and some of them produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast flow around a high pressure center over southern Nevada brought some upper level tropical moisture to central California. With instability increasing over the Sierra Nevada during the afternoon scattered thunderstorms broke out, and some of them produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM PST, 3 hours 40 minutes earlier. Its key messages:
- 1. An Excessive Heat Warning remains in effect for the Kern County Desert and Mojave Desert Slopes. An Excessive Heat Warning is now in effect for the San Joaquin Valley, Yosemite Valley, Lake Isabella, and Sierra Nevada foothills beginning at 11 AM PDT today. Both warnings are in effect through 11 PM PDT Wednesday. 2. The high risk of grass fires in the valley continues, with enhanced fire behavior even with lower wind speeds. In the Sierra Nevada, the risk increases with afternoon thunderstorms possible from today through Thursday. 3. Periods of afternoon thunderstorms in the Sierra Nevada will continue through Thursday. There is a 10 to 20 percent probability each afternoon. 4. There is a 55 to 75 percent chance for afternoon highs to reach or exceed 105 degrees in the San Joaquin Valley today. Chances increase to 80 to 95 percent for Tuesday then lower to 30 to 60 percent closer to Thursday.
Area forecast discussion, Jul 22, 1:00 PM PST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
200 PM PDT Mon Jul 22 2024
...EXCESSIVE HEAT WARNING FOR THE SAN JOAQUIN VALLEY, ADJACENT
SIERRA NEVADA FOOTHILLS AND KERN DESERT REMAINS IN EFFECT UNTIL
11 PM PDT WEDNESDAY...
.KEY MESSAGES...
1. An Excessive Heat Warning remains in effect for the Kern
County Desert and Mojave Desert Slopes. An Excessive Heat
Warning is now in effect for the San Joaquin Valley, Yosemite
Valley, Lake Isabella, and Sierra Nevada foothills beginning
at 11 AM PDT today. Both warnings are in effect through 11 PM
PDT Wednesday.
2. The high risk of grass fires in the valley continues, with
enhanced fire behavior even with lower wind speeds. In the
Sierra Nevada, the risk increases with afternoon thunderstorms
possible from today through Thursday.
3. Periods of afternoon thunderstorms in the Sierra Nevada
will continue through Thursday. There is a 10 to 20 percent
probability each afternoon.
4. There is a 55 to 75 percent chance for afternoon highs to
reach or exceed 105 degrees in the San Joaquin Valley today.
Chances increase to 80 to 95 percent for Tuesday then lower to
30 to 60 percent closer to Thursday.
&&
.DISCUSSION...
High pressure continues to shift west and over California today
as the region begins another heat-wave. After a brief cool-down
temperatures on Sunday, 24 hour change now show a rise of 3-5
degrees. With many Valley locations already in the 90s, should
have no problem breaking pass the century mark this afternoon.
While Probability of Exceedance of reaching 105 degrees is not
the best across the San Joaquin Valley as percentages range from
55 to 80 percent, several locations should obtain a value of
105 or greater. In addition the shift of the ridge, moisture in
the form of precip-water continues to increase over Southern and
Central California. With this increase, Probability of Thunder
(PoT) has also shown a increase and is now near 40 percent this
afternoon. The axis of the high pressure ridge is still expected
over Central California on Tuesday with max heating of both
Tuesday and Wednesday. By the end of the week, will see a cool-
down as a Pacific Northwest Disturbance pushes through the area.
Hi-Res short-range Ensemble analysis in very good agreement
with the solution of shifting the ridge of high pressure over
California within the next 24 hours. In the meanwhile, the
continued southeasterly flow around the ridge will allow more
monsoonal moisture to surge into the region. Ensemble precip-
water analysis is showing a further surge of moisture into
Central California as both Probability of a wetting rain and
thunder increase during the early part of this week. As the
moisture rotates around the ridge, enough will surge into the
area for a threat of possible excessive precipitation over the
Sierra Nevada Crest area. Will monitor the situation for
possible hydro concerns as we approach the mid-week period.
As for temperatures, while Probability of Exceedance (PoE) of
reaching 105 degrees across the San Joaquin Valley starts out
low (55-80 percent) today, they do grow to almost 95 percent
with local 100 percent by midweek. Therefore, high confidence in
the heat-wave event will be on Tuesday and Wednesday (and
possibly Thursday) before PoE show a drop off around Friday.
Current thinking is that Tuesday and Wednesday will be the
dangerous heat days with Monday and Thursday the intermediate
days.
Minor changes of the flow aloft as ensemble cluster analysis
may allow for continued heat and mountain convection through at
least Thursday. Cluster analysis still hints toward a
disturbance moving into the Pacific Northwest near the Friday
time frame. Ensemble PoE by Friday of reaching 105 degrees drops
to less then 20 percent. While the ensemble mean is still
showing max temperatures reaching 100 degrees, cluster analysis
continues its downward trend in temperatures and may even go
below 100 degrees by next weekend.
&&
.AVIATION...
Areas of MVFR and local mountain obscuring IFR in showers and
thunderstorms over higher elevations of the Sierra Nevada
between 18Z Mon and 03Z Tue. Areas of MVFR and local IFR
visibility will continue in and around wildfires. Otherwise, VFR
conditions will prevail across the central CA interior over the
next 24 hours.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 11 PM PDT Wednesday for
CAZ300>321-324-325-332-337>339.
&&
Operations.....Molina
Support........SM
weather.gov/hanford
In the hours before
Special weather statement, Jul 22, 12:15 PM PST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
115 PM PDT Mon Jul 22 2024
CAZ331-222045-
South End of the Upper Sierra CA-
115 PM PDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TULARE COUNTY
THROUGH 145 PM PDT...
At 115 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Olancha. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blackrock and Beach Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3597 11823 3599 11838 3617 11836 3615 11815
TIME...MOT...LOC 2015Z 189DEG 3KT 3606 11829
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SMSpecial weather statement, Jul 22, 2:42 PM PST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
342 PM PDT Mon Jul 22 2024
CAZ331>333-338-222315-
Piute Walker Basin CA-South End of the Upper Sierra CA-
Kern River Valley CA-Mojave Desert Slopes CA-
342 PM PDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KERN COUNTY THROUGH
415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Onyx, or 26 miles west of Ridgecrest, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Onyx and Walker Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief torrential rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3537 11810 3546 11830 3569 11822 3567 11799
TIME...MOT...LOC 2241Z 228DEG 12KT 3551 11811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MolinaSpecial weather statement, Jul 22, 4:30 PM PST, 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
530 PM PDT Mon Jul 22 2024
CAZ331-230100-
South End of the Upper Sierra CA-
530 PM PDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TULARE COUNTY
THROUGH 600 PM PDT...
At 529 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Onyx moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bear Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 11801 3580 11801 3580 11819 3598 11829
3609 11806 3604 11805 3599 11801 3596 11801
3594 11799 3587 11798
TIME...MOT...LOC 0029Z 238DEG 24KT 3592 11806
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASDebris Flow, Tulare
- When
- July 22, 4:40 PM PST to 5:40 PM PST
- Where
- Tulare County, 20.96 mi E of Roads End to 21.08 mi E of Roads End
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 35.972, -118.129
NWS Incident Meteorologist reported burn scar debris flooding on Chimney Basin Rd. south of Kennedy Meadows. Field operations estimated 0.25 inches of rainfall triggered this event.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, July 22, 2024$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in North Carolina, July 22, 2024$27,000 · 50 kt wind · 9 events
- Flash Flooding in New York, July 22, 2024$19,000 · 5 events
- Damaging Winds in New York, July 22, 2024$15,000 · 50 kt wind · 8 events
- Flash Flood in Wisconsin, July 22, 2024$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 22, 20242 in hail · 11 events
- Flash Flood in Georgia, July 22, 2024$15,000 · 1 event
- Flash Flood and Flood in Arizona, July 22, 2024$2,000 · 51 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 22, 2024$11,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 22 to 23, 20241.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22, 20243 events
- Damaging Wind and Heavy Rain in Florida, July 22, 202450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185086.